Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Tallahassee, FL

July 22, 20186 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2018, 3:43 PM CDT for 6 counties in Florida. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2018, 3:43 PM CDT (20:43 UTC)
Expired
Jul 22, 2018, 4:30 PM CDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Bay County, FL, Calhoun County, FL, Gulf County, FL, Jackson County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 17 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:00 PM CDTTSTM WND DMG1 Ne Saunders, FLDOWN TREES ON POWER LINES REPORTED AT 1625 SANDSTONE ROAD, FOUNTAIN, BAY COUNTY, FL.
Jul 22, 4:12 PM CDTTSTM WND DMG1 W Lynn Haven, FLDOWN TREES ON POWER LINES REPORTED AT 1702 MISSOURI AVENUE, LYNN HAVEN, FL.
Jul 22, 4:18 PM CDTTSTM WND DMG2 N Magnolia Beach, FLFALLEN TREE REPORTED AT 2401 ASHLAND WAY, PANAMA CITY, FL.
Jul 22, 4:24 PM CDTTSTM WND DMGHolmes Valley, FLPOWER LINE DOWN REPORTED AT 3665 TUCKER LANE WASHINGTON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 10:15 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3735 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

131 
WUUS52 KTAE 222043
SVRTAE
FLC005-013-045-063-131-133-222130-
/O.NEW.KTAE.SV.W.0166.180722T2043Z-180722T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
343 PM CDT SUN JUL 22 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jackson County in the Panhandle of Florida...
  Northwestern Gulf County in the Panhandle of Florida...
  Bay County in the Panhandle of Florida...
  Calhoun County in the Panhandle of Florida...
  Southern Walton County in the Panhandle of Florida...
  Washington County in the Panhandle of Florida...

* Until 430 PM CDT.

* At 342 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Chipley to 13 miles southeast of
  Vernon to 14 miles north of Panama City Beach to 6 miles north of
  Santa Rosa Beach, moving southeast at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Panama City, Lynn Haven, Panama City Beach, Callaway, Vernon, Santa
  Rosa Beach, Blountstown, Springfield, Hiland Park, Stonemill Creek,
  Tyndall Air Force Base, Eglin Air Force Base, Bradford, Parker,
  Wewahitchka, Freeport, Wausau, Ebro, Honeyville and Clarksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3051 8635 3051 8598 3057 8575 3074 8566
      3069 8545 3044 8507 3006 8514 3001 8565
      3022 8605 3029 8634 3042 8631 3039 8626
      3042 8627 3039 8611 3043 8615 3047 8614
      3046 8619 3050 8620 3047 8635
TIME...MOT...LOC 2042Z 298DEG 49KT 3068 8557 3045 8560 3042 8592 3046
8621

HAIL...1.00IN
WIND...70MPH
 
$$

15-HARRIGAN
1 follow-up statement
238 
WWUS52 KTAE 222108
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
408 PM CDT SUN JUL 22 2018

FLC063-131-222117-
/O.CAN.KTAE.SV.W.0166.000000T0000Z-180722T2130Z/
Jackson FL-Walton FL-
408 PM CDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JACKSON AND
SOUTHERN WALTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Big Bend of and the Panhandle of Florida.

LAT...LON 3028 8602 3027 8600 3043 8598 3047 8555
      3057 8541 3056 8530 3044 8507 3021 8511
      3017 8514 3012 8514 3012 8513 3009 8515
      3008 8514 3006 8514 3001 8565 3021 8603
TIME...MOT...LOC 2107Z 298DEG 49KT 3054 8527 3031 8530 3028 8562 3032
8591

$$

FLC005-013-045-133-222130-
/O.CON.KTAE.SV.W.0166.000000T0000Z-180722T2130Z/
Gulf FL-Bay FL-Calhoun FL-Washington FL-
408 PM CDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN GULF...BAY...CALHOUN AND SOUTHERN WASHINGTON
COUNTIES IN THE PANHANDLE OF FLORIDA...

At 407 PM CDT, severe thunderstorms were located along a line
extending from 14 miles northwest of Blountstown to 13 miles
northwest of Stonemill Creek to near Lynn Haven to 8 miles northwest
of Panama City Beach, moving southeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Blountstown,
Springfield, Hiland Park, Stonemill Creek, Tyndall Air Force Base,
Parker, Wewahitchka, Ebro, Honeyville, Moose Pond, Clarksville, Abe
Springs, Allanton, Chipola Cutoff, Dirego Park and College Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3028 8602 3027 8600 3043 8598 3047 8555
      3057 8541 3056 8530 3044 8507 3021 8511
      3017 8514 3012 8514 3012 8513 3009 8515
      3008 8514 3006 8514 3001 8565 3021 8603
TIME...MOT...LOC 2107Z 298DEG 49KT 3054 8527 3031 8530 3028 8562 3032
8591

HAIL...1.00IN
WIND...60MPH
 
$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:38 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 22, 2:38 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
338 PM EDT Sun Jul 22 2018

.NEAR TERM [Through Tonight]...

Unusually amplified pattern for late July continues to support
rounds of severe weather across the forecast area. Convection
continues to develop along and just west of the Suwannee River,
generally becoming severe after moving across the river. To the
west, severe convection has formed along the nose of a 500mb speed
max, where deep layer shear is maximized. Developing in a strongly
unstable atmosphere (SBCAPE of 4500j/kg from 18Z KTAE sounding) with
unidirectional shear, these cells are showing splitting
characteristics with strong left and right moving members. This
cluster is expected to continue developing southeastward with time
this afternoon, bringing the threat for damaging winds, large hail,
and isolated tornadoes through SE Alabama and into the Florida
Panhandle and Big Bend.

This activity will continue offshore and into the southeastern Big
Bend this evening before exiting the region overnight.

.SHORT TERM [Monday Through Tuesday Night]...

The incredibly anomalous (-4 standard deviation) upper-low will
slide over the Tri-State region on Monday. As it does so, the best
large-scale forcing and deep layer shear will be southwest and
east of us. Expect scattered seabreeze development to remain in
north Florida, though boundaries from storms developing east of
us, and boundaries put off from seabreeze storms could result in
a scattering of storms region-wide tomorrow. On Tuesday, the
frontal boundary associated with the filling upper-low may drift
back inland and westward as it begins to weaken. This, combined
with the seabreeze will be the focus for scattered storms. Again,
severe weather is not expected.

.LONG TERM [Wednesday Through Sunday]...

Starting Wednesday, we'll transition back to a more typical
summertime patter across the region, with the seabreeze being the
main forcing mechanism for afternoon storms. Highs and lows will
run about normal for this time of year.

&&

.AVIATION [Through 18Z Monday]...

Thunderstorms with strong winds and hail have the potential to
impact area terminals this afternoon, especially KDHN, KECP,and
KTLH. Activity should diminish from west to east after dark, with
VFR conditions expected to prevail overnight.

&&

.MARINE...

Advisory conditions will continue into tonight before subsiding to
Cautionary conditions on Monday, and below headline levels by
Monday night. A return to typically low winds and seas is expected
by Tuesday.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.HYDROLOGY...

As storms become more scattered in nature beginning tomorrow, the
threat for flooding will decrease significantly.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  90  72  89  72 /  50  50  20  60  30
Panama City   78  89  76  87  77 /  50  40  20  50  30
Dothan        72  88  72  87  73 /  30  40  20  60  30
Albany        72  88  72  88  74 /  30  40  20  70  30
Valdosta      71  89  72  88  72 /  40  50  20  70  30
Cross City    74  90  73  87  73 /  70  50  30  60  50
Apalachicola  78  88  76  87  77 /  60  30  20  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Heat Advisory until 6 PM EDT /5 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Inland
     Jefferson-Inland Taylor-Inland Wakulla-Jackson-Leon-Liberty-
     North Walton-South Walton-Washington.

GA...None.
AL...None.
GM...Small Craft Advisory until 4 AM EDT Monday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...Camp
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Camp
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Harrigan

In the hours before

Local storm report, Jul 22, 2:26 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             1 WNW OZARK             31.46N 85.67W
07/22/2018  E1.00 INCH       DALE               AL   PUBLIC

            REPORT OF QUARTER SIZED HAIL IN OZARK.

&&

RH
Local storm report, Jul 22, 2:39 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     1 SSW MAYO              30.04N 83.18W
07/22/2018                   LAFAYETTE          FL   911 CALL CENTER

            REPORTS OF NUMEROUS TREES AND POWER LINES
            DOWN ACROSS LAFAYETTE COUNTY.

&&

RH
Local storm report, Jul 22, 2:51 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     OZARK                   31.45N 85.65W
07/22/2018                   DALE               AL   911 CALL CENTER

            REPORTS OF NUMEROUS TREES DOWN ACROSS DALE
            COUNTY ALONG WITH REPORTS OF QUARTER SIZED
            HAIL.

&&

RH
Local storm report, Jul 22, 3:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     4 S GANER               31.03N 86.12W
07/22/2018                   GENEVA             AL   911 CALL CENTER

            TREE REPORTED DOWN ACROSS HIGHWAY 153.

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:49 PM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon71 min
Jul 21, 10:31 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon38 min
Jul 22, 2:15 AM CDTSpecial Weather StatementTAEJackson30 min
Jul 22, 2:39 AM CDTSpecial Weather StatementTAEJackson51 min
Jul 22, 2:58 AM CDTHeat AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 7 more14 hr
Jul 22, 3:05 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton44 hr
Jul 22, 1:54 PM CDTSevere Thunderstorm WarningTAELafayette51 min
Jul 22, 1:57 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton48 min
Jul 22, 2:19 PM CDTSevere Thunderstorm WarningTAETaylor41 min
Jul 22, 2:34 PM CDTSevere Thunderstorm WarningTAEHolmes, Jackson41 min
Jul 22, 2:36 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington39 min
Jul 22, 2:42 PM CDTSevere Thunderstorm WarningTAELafayette48 min
Jul 22, 2:56 PM CDTSevere Thunderstorm WarningTAETaylor49 min
Jul 22, 3:00 PM CDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty, Wakulla29 min
Jul 22, 3:05 PM CDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington40 min
Jul 22, 3:17 PM CDTSevere Thunderstorm WarningTAEDixie43 min
Jul 22, 3:24 PM CDTSpecial Marine WarningTAE96 min
Jul 22, 3:27 PM CDTSevere Thunderstorm WarningTAECalhoun, Jackson, Washington48 min
Jul 22, 3:30 PM CDTSevere Thunderstorm WarningTAEDixie, Lafayette60 min
Jul 22, 3:49 PM CDTSevere Thunderstorm WarningTAETaylor41 min
Jul 22, 3:56 PM CDTAreal Flood AdvisoryTAEDixie, Lafayette3 hr
Jul 22, 4:03 PM CDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty42 min
Jul 22, 4:25 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Franklin, Gulf, Liberty33 min
Jul 22, 4:26 PM CDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor64 min
Jul 22, 4:32 PM CDTSpecial Marine WarningTAE30 min
Jul 22, 4:36 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon39 min
Jul 22, 4:38 PM CDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty, Wakulla19 min
Jul 22, 5:00 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon45 min
Jul 22, 5:13 PM CDTFlash Flood WarningTAELafayette, Taylor6 hr
Jul 22, 5:14 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor46 min
Jul 22, 5:26 PM CDTSevere Thunderstorm WarningTAELafayette, Taylor64 min
Jul 22, 5:40 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison50 min
Jul 22, 5:53 PM CDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor52 min
Jul 22, 6:29 PM CDTSevere Thunderstorm WarningTAEDixie, Lafayette61 min
Jul 22, 6:50 PM CDTSevere Thunderstorm WarningTAEDixie40 min
Jul 22, 6:51 PM CDTSpecial Marine WarningTAE54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.